Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ARS & Recovery Period
Aug 22, 2008

Thank you very much for answering an earlier question. I have a follow up question. You said that ARS is generally 2 - 3 weeks in duration with a 2 - 4 week recovery period. I am now in week 5 from the onset of symptoms. I am very weak and tired and have a constant 99 degree temp except that it goes down in the late evening (comes back in the morning). My entire body feels queazy and I have a lot of bowl discomfort (history if IBS). I'm slowly getting a handle on the stress but still cannot sleep at night without meds. I have missed 2 weeks of work and will be out another 3 but that is the max or I may lose my job and insurance. So, if I allow 4 weeks for the acute phase and 3 for the ARS phase I should be coming out of this before having to return to work. Is there any way to answer that or is it too individual? In other words, might I have symptoms into the 8th week or longer? And secondly, does the recovery period mark the end of the ARS symptoms? Thank you so much!

Response from Dr. Frascino

Hi,

As I've mentioned previously, ARS is extremely variable from person to person. Some folks have such mild symptoms they don't even notice them. Others wind up hospitalized. I recommend you talk to your HIV specialist. He should be able to evaluate your ARS symptoms, laboratory studies and physical examination and then be able to advise you as to when to return to work. With the help of your HIV specialist physician you shouldn't have to worry about losing your job or your insurance. It's illegal to discriminate against someone with HIV/AIDS or fire someone due to illness.

Dr. Bob

Acute Phase v. Viral Load Symptoms Aug 18, 2008

I became ill with symptoms on July 20 (fever, aches/pains/night sweats/etc). I was tested on July 29. The results showed a viral load of 500,000 and a CD$ of 394. I am now four weeks into the acute phase but I still have some very debilitating symptoms (low grade fever, complete tiredness, queasy, no appetite, etc) I thought I was supposed to begin feeling back to normal at the end of the acute phase but now I worry that these symptoms will continue for weeks or months. I have to return to work. My biggest worry is that I will not be able to get through the work day feeling so lousy. Is there any way to speculate as to how long these post-acute phase symptoms will persist? Also, I am on no HIV medications as yet. I am taking an antidepressant celexa, tylenol, ambien and restoril for sleep. Thank you.

Response from Dr. Frascino

Hello,

Acute retroviral syndrome (ARS) following HIV primary infection is extremely variable from person to person, not only in the symptoms experienced, but also in the severity and duration of those symptoms. In general, symptoms associated with ARS are prominent for two to three weeks and are followed by a two-to-four-week period of recovery during which time seroconversion occurs. Consequently, that you are still feeling "lousy" four weeks into your ARS is not all that uncommon. I should also point out your "complete tiredness" symptom might be partially related to your medications (Celexa, Ambien and Restoril). Are you under the care of an HIV specialist? If not, you should be. Talk to your HIV specialist about your symptoms. He may not feel you're ready to return to work just yet. Or he may put you on work restrictions, such as half-days, for instance, until you feel better. There is no doubt cohabitating with HIV is a challenge. A period of adjustment, both mentally and physically, to your new reality is to be expected. Don't push yourself too hard too soon, OK?

Good luck. Things can and will get better, even if they will never be quite the same as before.

Dr. Bob



Previous
Freaking Out update
Next
Loosing my mind

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement